Publish in this journal
Journal Information
Vol. 63. Issue 12.
Pages 1511-1512 (December 2010)
Share
Share
Download PDF
More article options
Vol. 63. Issue 12.
Pages 1511-1512 (December 2010)
DOI: 10.1016/S1885-5857(10)70288-7
Full text access
Alveolar Hemorrhage Following Tirofiban Treatment. A Misleading Diagnosis
Hemorragia alveolar después del tratamiento con tirofibán. Un diagnóstico engañoso
Visits
...
Meltem Refiker Egea, Mehmet Birhan Yilmazb, Vedat Caldirc
a Cardiology Clinic, Yalova State Hospital, Yalova, Turkey
b Cardiology Clinic, Sivas Cumhuriyet University, Sivas, Turkey
c Cardiology Clinic, Türkiye Yuksek Ihtisas Hastanesi, Ankara, Turkey
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor,

We read with great interest the recent case report by Agnelli et al related with alveolar hemorrhage following tirofiban treatment.1 Although large clinical trials have demonstrated the clinical effectiveness of therapy with glycoprotein IIb-IIIa inhibitors in patients with ischemic heart disease,2 combination therapy with aspirin, clopidogrel, and heparin can be associated with bleeding complications.3 Although major and minor bleeding complications are the most frequent adverse events associated with the use of glycoprotein IIb-IIIa inhibitors,4 alveolar hemorrhage, as a potentially fatal complication, is often under-recognized. On the basis of the low number of cases reported in the literature, we can conclude that clinical suspicion is required to diagnose this life-threatening complication. The number of patients in whom alveolar hemorrhage might have been misdiagnosed is unknown.5 Clinical findings in addition to a sudden fall in hemoglobin with hemoptysis following administration of glycoprotein IIb-IIIa inhibitors should alert physicians to the likelihood of this severe complication. In the literature, Ali et al6 were the first to report a case of pulmonary hemorrhage following tirofiban use and the second case was reported by Yilmaz et al.7 Although in previous studies,5 no association was clearly defined between the presence of underlying lung disease and the development of alveolar hemorrhage, Yilmaz et al. reported that their patient had elevated pulmonary capillary wedge pressure at the time of catheterization. In addition, Sitges et al8 reported a case of pulmonary hemorrhage following abciximab use who had radiographic evidence of pulmonary congestion before administration. This probable correlation was also supported by Khanlou et al,9 who reported 6 patients with pulmonary hemorrhage following abciximab use, 5 of whom had elevated pulmonary capillary wedge pressures. Although the small number precluded any definitive comments, pulmonary congestion or elevated pressures in the pulmonary bed in patients who receive glycoprotein IIb-IIIa inhibitors may predispose patients to alveolar hemorrhage. Since, the radiographic features of diffuse alveolar hemorrhage strinkingly resemble cardiogenic pulmonary congestion, we think that before administration of these agents, a radiographic examination may help us to diffentiate the high risk group for this life-threatening complication.

Bibliography
[1]
Agnelli D, Al-Kayyali S..
Hemorragia alveolar después del tratamiento con tirofibán. Un diagnóstico engañoso..
Rev Esp Cardiol, 63 (2010), pp. 368-9
[2]
The EPIC Investigators..
Use of monoclonal antibody directed against the platelet glycoprotein IIb-IIIa receptor in high-risk coronary angioplasty..
N Engl J Med, 330 (1994), pp. 956-61
[3]
The EPISTENT Investigators..
Randomised plasebo-controlled and balloon-angioplasty-controlled trial to assess safety of coronary stenting with use of platelet glycoprotein IIb-IIIa blockade. Evaluation of platelet IIb-IIIa inhibitor for tenting..
Lancet, 352 (1998), pp. 87-92
[4]
PRISM-PLUS Study Investigators..
Inhibition of the platelet IIb-IIIa receptor with tirofiban in unstable angina and non-Q wave myocardial infarction..
N Engl J Med, 339 (1998), pp. 436-43
[5]
Ali A, Hashem M, Rosman HS, Kazmouz G, Gardin JM, Schrieber TL..
Use of platelet glycoprotein IIb/IIIa inhibitors and spontaneous pulmonary hemorrhage..
J Invasive Cardiol, 15 (2003), pp. 186-8
[6]
Ali A, Patil S, Grady KJ, Schreiber TL..
Diffuse alveolar hemorrhage following administration of tirofiban or abciximab: a nemesis of platelet glycoprotein IIb/IIIa inhibitors..
Catheter Cardiovasc Interv, 49 (2000), pp. 181-4
[7]
Yilmaz MB, Akin Y, Biyikoglu SF, Guray U, Korkmaz S..
Diffuse alveolar hemorrhage following administration of tirofiban in a patient with acute coronary syndrome: a fatal complication..
Int J Cardiol, 93 (2004), pp. 81-2
[8]
Sitges M, Villa FP..
Massive pulmonary hemorrhage in a patient treated with a platelet glycoprotein IIb/IIIa inhibitor..
Int J Cardiol, 6 (1997), pp. 269-71
[9]
Khanlou H, Tsiodras S, Eiger G, Abousy K, Goldberg S, Nakhjavan F, et al..
Fatal alveolar hemorrhage and Abciximab therapy for acute myocardial infarction..
Cathet Cardiovasc Diagn, 44 (1998), pp. 313-6
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?